The thirty-year-old man was brought to "spot 200" in Duma as being injured by chemical weapons. He seemed debile and his voice was barely audible. The fighter on the front of Jawbar, East of Damascus, had spent 9 hours in "spot 1", which is a hospital where casualties receive first aid.
Out of the nine hours, he was unconscious for six hours, between 8 in the morning and 2.
Besides fatigue, the man looked physically fine and conscious when I met him at 6 in the evening of Sunday, April 14. He could stand up on his feet, but not firmly.
"What happened?" I asked him. He said that something that looked like a large stone was thrown nearby, but he didn't pay much attention. But his companion asked a few moments later, "man, what's this smell?". The man did not smell or see smoke, but he had difficulty breathing, and his eyes were frozen wide. He thought himself dying, so he started to pray to God loudly.
He also said that after waking up in the hospital, he was spitting blood- he was still spitting blood at six in the evening, but in much smaller quantities.
He had no skin (dermatological?) symptoms. And when he woke up in the hospital, he knew that his friend had died, and possibly others had fallen martyrs. He did not know whether more bombs of the same kind were shelled on Jawbar front.
In his report, the doctor mentioned that the symptoms that the man, who comes from Qanawat neighborhood in Damascus, were pinpoint pupils and mental confusion, which seems to indicate a injury in the central nervous system. The report also says that the man was given 9 injections of atropine, 5 of hydrocortisone, and other 5 of a drug called Dexone (Dexamethasone).
The doctor recommended a normal diet and serums. There were two spots in the man's left leg and left arm where two viens were opened to insert the serums, of which one was connected to a serum bag above the bed.
The man remained four days in "spot 200" for follow-up.
Dr. Sakhr from the medical center in Eastern Ghuta said that he examined 20 cases of injury that day, and he personally suffered from the gas that was stuck to the clothes and hair of patients.
According to Dr. Sakhr, symptoms of injury include shortness of breath, red eyes, runny nose and eyes, hemoptysis, fainting and pinpoint pupils.
Two days later, symptoms of emotional instability manifested in form of agitation and anger or in form exhilaration and mania. These symptoms disappeared after two or three days, according to Dr. Sakhr.
Dr. Sakhr thought that the poison gas used was Sarin. He based his evaluation in the report on clinical assessment (symptoms and pathological development of cases). He had no decisive proofs, but he said that he took samples from infected hair, urine, blood and clothes and sent them to agencies that would supposedly be able to determine the type of toxic substance, and the most appropriate antidote for it.
Some of the people I have seen here think that tactical chemical weapons are the ones used by the regime until now. They target fighters and residents in limited areas.
* Translated by Jalal Imran